Texas, 2014

Heavy Rain in Texas, August 12, 2014

August 12, 2014 · NWS BRO · 1 event in 1 county or zone

Thunderstorms developed ahead of a weak cold front nearly stationary across the Hill Country. Outflow from this convection combined with the seabreeze moving inland to enhance shower and thunderstorm development across the ranchlands and the brush country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Thunderstorms developed ahead of a weak cold front nearly stationary across the Hill Country. Outflow from this convection combined with the seabreeze moving inland to enhance shower and thunderstorm development across the ranchlands and the brush country. These storms moved slowly west southwest and produced rainfall rates of 3 to 4 inches per hour with radar estimates of 5 inches of rain falling along and north of Highway 83 in south central Zapata County in the space of a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 12, 6:38 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 12, 6:38 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
738 PM CDT TUE AUG 12 2014

.DISCUSSION...UPDATED THE POP FORECAST MAINLY OUT WEST FOR THIS
EVENING AND TOOK OUT THE OVERNIGHT NIGHT POPS IN THE MIDDLE AND
LOWER VALLEYS WITH LOW CONFIDENCE IF CONVECTION TO REMAIN
SUSTAINED OR GENERATED AFTER MIDNIGHT. PULSE SEVERE WILL BE
HANDLED CELL BY CELL BASES AND NOT MENTIONED IN THE FORECAST WITH
THE ISOLATED NATURE OF THESE STORMS. NO OTHER CHANGES AT THIS
TIME.

&&

.PREV DISCUSSION... /ISSUED 652 PM CDT TUE AUG 12 2014/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...LATE AFTERNOON AND EVENING CONVECTION WILL REMAIN
NORTHWEST OF THE 3 REGIONAL AIRPORTS. VFR CONDITIONS TO PREVAIL AT
THE TAF SITES OVERNIGHT WITH EASTERLY WINDS BECOMING LIGHT AND
VARIABLE. IF FLYING OUT WEST SCATTERED DEEP CONVECTION TO PERSIST
TO AT LEAST 04Z MOVING IN A SOUTHWEST DIRECTION. SEABREEZE TO
DEVELOP ONCE AGAIN WEDNESDAY AFTERNOON WITH A SMALL CHANCE OF A
SHOWER OR THUNDERSTORMS AFFECTING THE AIRPORTS. CHANCES REMAIN TO
SMALL TO MENTION IN TAFS AT THIS TIME BUT COULD BE ADDED IN 06Z OR
12Z WEDNESDAY TAF PACKAGES.

PREV DISCUSSION... /ISSUED 400 PM CDT TUE AUG 12 2014/

DISCUSSION...SEA BREEZE BECOMING ALIVE OVER KENEDY COUNTY.
UPDATED POPS FOR THE REMAINDER OF THE AFTERNOON HIGHLIGHTING A
REGION WITHIN THE COUNTIES OF KENEDY, NORTHERN HIDALGO AND BROOKS.
ALSO A FEW STRONG STORMS OVER KINGSVILLE IN KLEGBERG COUNTY ARE
DRIFTING SOUTHWEST AND MAY IMPACT FALFURRIAS BEFORE 5 PM IF THEY
HOLD TOGETHER. WILL CONTINUE TO MONITOR THE PROGRESS OF THESE
SHOWERS AND THUNDERSTORMS AS THEY MOVE WEST TO SOUTHWEST.

PREV DISCUSSION... /ISSUED 250 PM CDT TUE AUG 12 2014/

SHORT TERM /NOW THROUGH WEDNESDAY NIGHT/...WEAKNESS IN THE
MIDLEVEL RIDGE SHIFTING WEST HAS OPENED THE DOOR TO A WEAK NON-
WINTER COLD FRONT MOVING THROUGH TEXAS THIS AFTERNOON. FROM THE
SOUTHEAST...A WEAK MIDLEVEL INVERTED TROUGH IS MOVING INLAND
NOW...CAUSING VERY WEAK STEERING FLOW ACROSS SOUTH TEXAS. THE
FRONT WILL GENERALLY REMAIN STATIONARY TO THE NORTH...BUT
THUNDERSTORMS ACROSS THE SOUTHERN HILL COUNTRY WILL START TO
PRODUCE OUTFLOWS...WHICH WILL HAVE ENOUGH MOMENTUM TO PUSH INTO
DEEP SOUTH TEXAS TONIGHT INTO TOMORROW. WITH DEEP MOISTURE IN
PLACE...SHOWERS WILL DEVELOP WITH ANY OUTFLOWS...ESPECIALLY THIS
EVENING FOR KHBV AND KBKS...AND LATER TOMORROW MORNING NEAR THE
COAST ONCE DAYTIME HEATING ARRIVES. WITH WEAK MIDLEVEL
SUPPORT...ANY THUNDERSTORM ACTIVITY WILL REMAIN ISOLATED TO
MULTICELLULAR. WILL KEEP POPS DOWN AROUND 30 PERCENT FOR
TOMORROW...MAINLY RIGHT ALONG THE COAST. TEMPERATURES WILL BE A
DEGREE OR TWO LOWER TOMORROW DUE TO INCREASED CLOUD COVER...BUT
LITTLE DIFFERENCE WILL BE NOTED BETWEEN 99 DEGREES TODAY AND 98
DEGREES TOMORROW. SHOWER ACTIVITY WILL WANE TOMORROW NIGHT WITH
LOSS OF DAYTIME HEATING...WITH MINIMAL CHANCES EXPECTED WEDNESDAY
NIGHT.

LONG TERM /THURSDAY THROUGH MONDAY/...COLD FRONT WILL BE IN THE
PROCESS OF WEAKENING AND DISSIPATING JUST NORTH OF THE AREA
THURSDAY BEFORE FULLY DISSIPATING THURSDAY NIGHT. MOISTURE WILL
REMAIN HIGH ENOUGH TO WARRANT A SLIGHT CHANCE OF THUNDERSTORMS
MAINLY IN THE VALLEY WHERE PWATS WILL REMAIN 1.8-1.9 INCHES. NORTH
OF THE VALLEY PWATS WILL BE AROUND 1.5 INCHES AND INCREASING
SUBSIDENCE ALOFT. FRIDAY THROUGH MONDAY EXPECT HOT AND DRY
CONDITIONS AS MID LEVEL HIGH PRESSURE BUILDS BACK OVER THE AREA
AND SUBSIDENCE ENSUES. TEMPERATURES WILL RUN A FEW DEGREES ABOVE
CLIMO FOR THIS TIME OF YEAR. A SHORTWAVE TROUGH MOVING ACROSS THE
NORTHERN TIER STATES THIS WEEKEND WILL INDUCE LEE TROUGHING ACROSS
THE PLAINS WHICH WILL RATCHET UP WINDS ACROSS OUR AREA AS SFC HIGH
PRESSURE WILL RESIDE ACROSS THE GULF OF MEXICO. BREEZY CONDITIONS
CAN BE EXPECTED SATURDAY THROUGH MONDAY.

MARINE...NOW THROUGH WEDNESDAY NIGHT...LIGHT GRADIENT DURING THE NEXT 36
HOURS WILL KEEP WINDS AND SEAS LIGHT. WINDS WILL GENERALLY REMAIN
BELOW 10 KTS AND SEAS 2 FEET OR LESS.

THURSDAY THROUGH SATURDAY...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE GULF WATERS THURSDAY AS A WEAK COLD FRONT
DISSIPATES ACROSS THE AREA. LOW PRESSURE WILL STRENGTHEN ACROSS THE
SOUTHERN PLAINS FRIDAY AND SATURDAY AND SURFACE WINDS WILL RATCHET
ACCORDINGLY AS HIGH PRESSURE ACROSS THE GULF WILL INTERACT WITH
AFOREMENTIONED LOW PRESSURE. SMALL CRAFT SHOULD EXERCISE CAUTION
BEGINNING LATE FRIDAY AFTERNOON THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  94  78  94 /  10  30  10  20
BROWNSVILLE          78  96  77  96 /  10  30  10  20
HARLINGEN            77  98  76  97 /  10  30  10  20
MCALLEN              79 100  78 101 /  10  20  10  20
RIO GRANDE CITY      79 100  78 103 /  30  20  10  20
SOUTH PADRE ISLAND   79  90  79  88 /  10  30  10  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

59/68
Hazardous weather outlook, Aug 12, 3:38 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
438 PM CDT TUE AUG 12 2014

TXZ248>257-131200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
438 PM CDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. ANY OF
THE HEAVIER OR SLOWER MOVING THUNDERSTORMS WILL CAUSE PONDING OF
WATER ON AREA ROADS AND POSSIBLE NUISANCE FLOODING IN POORLY
DRAINING OR LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THURSDAY.
ANY OF THE HEAVIER OR SLOWER MOVING THUNDERSTORMS WILL CAUSE
PONDING OF WATER ON AREA ROADS AND POSSIBLE NUISANCE FLOODING IN
POORLY DRAINING OR LOW LYING AREAS.

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-131200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
438 PM CDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SMALL CRAFT ADVISORIES ARE POSSIBLE SATURDAY THROUGH MONDAY DUE TO
STRONGER WINDS AND ROUGH SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GB

In the hours before

Special weather statement, Aug 12, 3:34 PM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
434 PM CDT TUE AUG 12 2014

TXZ254-122200-
INLAND WILLACY-
434 PM CDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  NORTHWESTERN WILLACY COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 500 PM CDT...

  AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A   STRONG THUNDERSTORM...OVER WESTERN WILLACY COUNTY...JUST NORTH
OF LASARA...MOVING SOUTHWEST AT 10 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.
  STRONG WINDS OF 40 TO 50 MPH.

  LOCATIONS IMPACTED INCLUDE...
  RANCHETTE ESTATES.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.

&&

JGG
Special weather statement, Aug 12, 4:09 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
509 PM CDT TUE AUG 12 2014

TXZ253-254-122245-
HIDALGO-INLAND WILLACY-
509 PM CDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  EASTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.
  WESTERN WILLACY COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 545 PM CDT...

  AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM...5 MILES SOUTHWEST OF LASARA...MOVING WEST AT
  10 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.
  STRONG WINDS OF 40 TO 50 MPH.

  LOCATIONS IMPACTED INCLUDE...
  LASARA.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.

&&

JGG
Special weather statement, Aug 12, 5:13 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
613 PM CDT TUE AUG 12 2014

TXZ249-250-122345-
JIM HOGG-BROOKS-
613 PM CDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  WESTERN BROOKS COUNTY IN DEEP SOUTH TEXAS.
  EASTERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 645 PM CDT...

  AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM...OVER WESTERN BROOKS COUNTY...MOVING SOUTHWEST
  AT 15 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.
  STRONG WINDS OF 40 TO 50 MPH.

  LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN BROOKS COUNTY.
  RURAL EASTERN JIM HOGG COUNTY.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.

&&

JGG
Special weather statement, Aug 12, 5:30 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 PM CDT TUE AUG 12 2014

TXZ248-130015-
ZAPATA-
630 PM CDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  NORTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 715 PM CDT...

  AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A   CLUSTER OF STRONG THUNDERSTORMS OVER NORTHERN ZAPATA COUNTY. THE
STORMS WERE MOVING SLOWLY SOUTHWEST AT 15 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  STRONG WINDS OF 40 TO 50 MPH.

  LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN ZAPATA COUNTY.
  RURAL NORTHWESTERN ZAPATA COUNTY.
  RURAL WESTERN ZAPATA COUNTY.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.

&&

JGG
Special weather statement, Aug 12, 6:27 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
727 PM CDT TUE AUG 12 2014

TXZ248-249-130100-
ZAPATA-JIM HOGG-
727 PM CDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  NORTHWESTERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS.
  ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 800 PM CDT...

  AT 727 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A   SEVERAL STRONG THUNDERSTORMS OVER ZAPATA COUNTY. ONE CLUSTER WAS
NEAR ZAPATA AND FALCON LAKE...THE OTHER NEAR AND WEST OF
THOMPSONVILLE. THE STORMS WERE ALL MOVING SLOWLY SOUTHWEST AT AROUND
20 MPH.

  THESE STORM ARE CAPABLE OF PRODUCING...
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.
  STRONG WINDS OF 40 TO 50 MPH.

  LOCATIONS IMPACTED INCLUDE...
  BUSTAMANTE.
  MEDINA.
  SIESTA SHORES.
  ZAPATA.
  FALCON LAKE.
  HIGHWAY 83.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.

&&

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Zapata

When
August 12, 7:50 PM CST to 9:15 PM CST
Where
Zapata County, 0.81 mi WSW of Lopeno
Reported by
Law Enforcement
Coordinates
26.715, -99.112

Approximately 3.25 inches of rain fell near Lopeno in southern Zapata County. Zapata County Sheriff's Deputy reported 3 inches of water crossing US 83 near Lopeno. Nearby arroyos were also flowing but below bankfull and were still flowing at 7 am on August 13th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540965.